[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 14, 1974

Ultraviolet Light Hazards From Phototherapy

Author Affiliations

Bureau of Radiological Health Food and Drug Administration Rockville, Md

JAMA. 1974;227(2):203. doi:10.1001/jama.1974.03230150051023

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The appearance of erythema on the skin of two infants exposed to fluorescent lights as treatment for hyperbilirubinemia has come to the attention of the Food and Drug Administration. On-site investigation of the incident by personnel of the FDA Bureau of Radiological Health indicated that the clinical determination of erythema was consistent with the measured ultraviolet exposure levels. The occurrence indicates an urgent need to alert physicians and hospitals to the possibility of injury to the exposed infant from certain exposure conditions that may be used in phototherapy.Hazardous levels of ultraviolet radiation (which are not effective in phototherapy) and extremely intense visible radiations can be present in the output of fluorescent lamps. The agency strongly recommends that any institution, or physician, using phototherapy in the treatment of hyperbilirubinemia immediately take the following precautions:

  1. Shield fluorescent lamps with ultraviolet-absorbing filter materials made from selected plastics or

×